Cases reported "Pulmonary Edema"

Filter by keywords:



Filtering documents. Please wait...

11/89. Complications of ultrarapid opioid detoxification with subcutaneous naltrexone pellets.

    Rapid and ultrarapid opioid detoxification (ROD and UROD) centers promise quick, painless, same-day detoxification treatment for patients with opioid addiction. The goal of ROD and UROD is to provide a rapid transition from opioid dependency to oral naltrexone therapy. The patient is given general anesthesia and high-dose opioid antagonists. This induces a severe withdrawal but spares the patient the experience. In theory, the process is complete within four to five hours. The patient awakens without opioid dependency and is started on oral naltrexone. Any subsequent, persistent withdrawal symptoms are treated symptomatically. A novel, unapproved approach is to compound a pellet of naltrexone and implant it in the subcutaneous tissue. In theory, this should result in continuous therapeutic levels for this drug, and avoid issues with noncompliance. CASE SERIES: This article reports six cases of complications from the same detoxification center that performed UROD with naltrexone pellet implantation, including pulmonary edema, prolonged withdrawal, drug toxicity, withdrawal from cross-addiction to alcohol and benzodiazepines, variceal rupture, aspiration pneumonia, and death. CONCLUSIONS: The risks of this procedure are great and further studies should assess its safety and the novel use of naltrexone.
- - - - - - - - - -
ranking = 1
keywords = death
(Clic here for more details about this article)

12/89. Neurogenic pulmonary edema in palliative care.

    Neurogenic pulmonary edema may be a complication of the terminal phase of cerebral tumors. Clinically, it is likely to be considered the "death rattle" and is likewise very distressing to attending relatives. Positional change tends to aggravate neurogenic pulmonary edema but not the "death rattle." Its occurrence may be an indication for sedation for the intractable distress of the dying patient.
- - - - - - - - - -
ranking = 2
keywords = death
(Clic here for more details about this article)

13/89. Fatal inhalational anthrax in a 94-year-old connecticut woman.

    We describe the 11th case of bioterrorism-related inhalational anthrax reported in the united states. The presenting clinical features of this 94-year-old woman were subtle and nondistinctive. The diagnosis was recognized because blood cultures were obtained prior to administration of antibiotics, emphasizing the importance of this diagnostic test in evaluating ill patients who have been exposed to bacillus anthracis. The patient's clinical course was characterized by progression of respiratory insufficiency, pleural effusions and pulmonary edema, and, ultimately, death. Although her B anthracis bacteremia was rapidly sterilized after initiation of antibiotic therapy, viable B anthracis was present in postmortem mediastinal lymph node specimens. The source of exposure to B anthracis in this patient is not known. Exposure to mail that was cross-contaminated as it passed through postal facilities contaminated with B anthracis spores is one hypothesis under investigation.
- - - - - - - - - -
ranking = 1
keywords = death
(Clic here for more details about this article)

14/89. neuroleptic malignant syndrome presenting as pulmonary edema and severe bronchorrhea.

    neuroleptic malignant syndrome is a rare (incidence, 0.02%-3.2%) but dangerous complication following the use of neuroleptic drugs. When not promptly recognized, this disease carries a high mortality (10%-20%) and morbidity rate. We report an unusual case of neuroleptic malignant syndrome that presented predominantly with autonomic instability in the form of recurrent episodes of respiratory distress. The respiratory distress was initially caused by pulmonary edema and later was caused by severe bronchorrhea. We propose that aspiration pneumonia resulting in respiratory failure, the leading cause of death in neuroleptic malignant syndrome, may be a result of a combination of altered mental status and bronchorrhea. This has therapeutic implications because early institution of bromocriptine/dantrolene can prevent aspiration pneumonia and, hence, mortality from respiratory failure.
- - - - - - - - - -
ranking = 1
keywords = death
(Clic here for more details about this article)

15/89. pulmonary embolism presenting as high-altitude pulmonary edema.

    High-altitude pulmonary edema (HAPE) is a recognized risk of rapid ascent to high altitude. Since the recognition of this entity more than 30 years ago, most pulmonary deaths at high altitude have been attributed to HAPE. However, as the bodies can almost never be recovered for postmortem examination, rare diagnoses that appear clinically similar to HAPE will not be recognized. A 33-year-old woman climbing on Mt. Everest, and taking oral contraceptive pills, developed what seemed to be severe HAPE. Examination after she was evacuated from the mountain revealed a deep venous thrombosis in her left leg and multiple pulmonary emboli. We propose that multiple pulmonary emboli at high altitude can mimic HAPE, and fatal pulmonary embolism may be an explanation for some alleged victims of HAPE who died despite what should have been adequate descent.
- - - - - - - - - -
ranking = 1
keywords = death
(Clic here for more details about this article)

16/89. Fatal water intoxication of an Army trainee during urine drug testing.

    An Army trainee developed acute water intoxication, hyponatremia, pulmonary edema, and fatal cerebral edema. This is the first report of a fatality related to urine drug testing. This resulted from supervised excessive water ingestion in an attempt to induce a sufficient urine specimen for substance abuse testing. To avoid a similar preventable death in the future, we make several recommendations. These include limiting the volume of ingested fluid to eight ounces every 30 to 45 minutes, not to exceed 40 ounces, and providing a relaxed, reassuring environment when obtaining urine specimens for substance abuse detection.
- - - - - - - - - -
ranking = 1
keywords = death
(Clic here for more details about this article)

17/89. Fatal haemorrhagic pulmonary oedema and associated angioedema after the ingestion of rofecoxib.

    angioedema is a recognised side effect of rofecoxib, a cyclo-oxygenase-2 (COX-2) inhibitor. But death resulting from a haemorrhagic pulmonary oedema after its ingestion has not been recorded. The case of a 60 year old man who died from haemorrhagic pulmonary oedema in the presence of angioedema after the ingestion of two doses of 12.5 mg of rofecoxib is reported.
- - - - - - - - - -
ranking = 1
keywords = death
(Clic here for more details about this article)

18/89. Fatal re-expansion pulmonary edema associated with increased lung IL-8 levels following high-dose chemotherapy and autologous stem cell transplant.

    Re-expansion pulmonary edema (REPE) leading to hypoxic respiratory failure and death occurred following a unilateral low-volume (750 ml) thoracentesis in a young patient 8 days after high-dose chemotherapy and autologous stem cell transplantation (HDC/ASCT) for advanced-stage breast cancer. A higher volume (1,000 ml) thoracentesis from the contralateral lung, 2 weeks prior to HDC/ASCT, showed no clinical consequences. We have recently demonstrated increased levels of inflammatory cytokines in the lungs of patients following HDC/ASCT, a finding which may predispose them to exaggerated inflammatory lung injury. In postmortem analysis, this patient's lung demonstrated substantial intra-alveolar edema and marked elevation in interleukin-8, detected by immunohistochemistry. This suggests that patients who have recently undergone HDC/ASCT may be at increased risk for the development of REPE following thoracentesis.
- - - - - - - - - -
ranking = 1
keywords = death
(Clic here for more details about this article)

19/89. Myocardial necrosis after envenomation by the scorpion Tityus serrulatus.

    A 4 years old boy died a few hours after he had been stung by a scorpion (Tityus serrulatus). At necropsy, there were multiple foci of coagulative myocytolysis in the myocardium and pulmonary oedema. Myocardial necrosis was probably associated with the sympathetic storm induced by scorpion envenomation, and may have contributed to cardiac failure and death.
- - - - - - - - - -
ranking = 1
keywords = death
(Clic here for more details about this article)

20/89. Sudden unexplained death in epilepsy (SUDEP) following previous seizure-related pulmonary oedema: case report and review of possible preventative treatment.

    We report a seizure-related death in a patient with juvenile myoclonic epilepsy 3 months following a previous generalised tonic-clonic seizure complicated by pulmonary oedema. Seizure-related pulmonary oedema is rare but may indicate an increased susceptibility to epilepsy related death. We consider possible preventative measures for patients presenting with seizure-related pulmonary oedema.
- - - - - - - - - -
ranking = 6
keywords = death
(Clic here for more details about this article)
<- Previous || Next ->


Leave a message about 'Pulmonary Edema'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.